Hypos are inevitable when you’re diabetic, there’s no way around it. Even with the most rigid control, something is bound to go wrong eventually, it’s how life works. So it’s pretty important to know what exactly a hypo is since they are what seem to cause most of a diabetics problems. It’s the reason why there are problems with getting a drivers license, and becoming a police officer for example.
One of the questions I’m always asked at my hospital appointments is, can I recognize my hypos? I’m lucky enough in that department in that I’ve got very recognizable hypo signs. Unfortunately my hypo signs make me feel awful, and that’s not good for me in general. I don’t want to feel like crap every time I go hypo, even though it helps me know what’s up.
Hypos vary from person to person but there are common signs out there, including:
- Difficulty in concentrating
- Blurry vision
- Odd behavior (may appear drunk)
- Bad tempered
- Unconscious (obviously this is the worst, bar actual death)
These are all the general ones that you can find in all the diabetes help books and it’s a good place to start if you’re trying to identify your own hypo signs but no two hypos are exactly the same.
For example, my hypo signs include the tiredness, shaking, and difficulty concentrating from the above list but if I had to describe how a hypo felt, I would say it’s like I become more… aware, of my body. I can feel the strain in my arm when I lift it, how much effort it takes to take a breath. In general, I feel how much work it is for my body to actually do the stuff it does everyday without me realizing how complicated the whole system inside me is. It also feels like my sense of touch has increased, like I can actually feel the air around me, and it makes my clothes feel so coarse. On a lighter note, hypo’s also make my handwriting messy, probably because of the concentrating and shaking, so it makes hypo’s easier to spot when I’m in school.
Trying to describe what a hypo is like to someone not in the know is hard. I’m trying to describe something that is akin to an extra sense to me so I guess it’s kind of like describing sight or taste.
Fortunately, hypos are easy to treat, and they also give you an excuse to eat sweet things, though I probably shouldn’t say that. It’s simple enough to just drink some Lucozade or eat some Lucozade tablets; the sugar in them is so fast-acting that your hypo will be gone in no time (gee, I sound like a cheesy ad).Personally, I’d recommend buying Dextrose tablets instead. They do the same thing but I don’t like Lucozade and Lucozade tablets are so nice I end up eating the whole pack, and as any fool knows, eating a whole packet of sweets is not good for a diabetic at all.